Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Pueblo, CO

August 6, 2019Costilla County, Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 6, 2019, 5:13 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2019, 5:13 PM MDT (23:13 UTC)
Expired
Aug 6, 2019, 8:15 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Costilla County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS55 KPUB 062313
FFWPUB
COC023-055-070215-
/O.NEW.KPUB.FF.W.0041.190806T2313Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
513 PM MDT Tue Aug 6 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Southwestern Huerfano County in southeastern Colorado...
  Northeastern Costilla County in south central Colorado...

* Until 815 PM MDT.

* At 512 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, with the heaviest rain 
  occurring along Highway 160 near and just east of La Veta Pass. 
  Flash flooding is expected to begin shortly.
 
* Some locations that will experience flooding include...
  Southwestern Spring Burn Scar north of Highway 160, northwestern
  Spring Burn Scar south of Highway 160 in Huerfano county, northern
  Spring Burn Scar south of Highway 160 in Costilla county and La
  Veta Pass.

This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
      3760 10523 3763 10520

$$

ep
4 follow-up statements
920 
WGUS75 KPUB 062327
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
527 PM MDT Tue Aug 6 2019

COC023-055-070215-
/O.CON.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
527 PM MDT Tue Aug 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...

At 526 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area, with the heaviest rainfall over the 
eastern portions of the burn scar. Up to one inch of rain has 
already fallen along Highway 160 from La Veta Pass eastward. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Southwestern Spring Burn Scar north of Highway 160, northwestern
Spring Burn Scar south of Highway 160 in Huerfano county, northern
Spring Burn Scar south of Highway 160 in Costilla county and La Veta
Pass.

This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
      3760 10523 3763 10520

$$

ep
571 
WGUS75 KPUB 062347
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
547 PM MDT Tue Aug 6 2019

COC023-055-070215-
/O.CON.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
547 PM MDT Tue Aug 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...

At 544 PM MDT, Doppler radar indicated thunderstorms had shifted 
south of Highway 160, with only light rain along the highway and 
back toward La Veta Pass. Radar estimates up to one inch of rain has 
already fallen, and even though rainfall was ending, flash flooding 
will continue. 

Some locations that will experience flooding 
include... Southwestern Spring Burn Scar north of Highway 160, 
northwestern Spring Burn Scar south of Highway 160 in Huerfano 
county and La Veta Pass.

This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
      3760 10523 3763 10520

$$

ep
848 
WGUS75 KPUB 070025
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
625 PM MDT Tue Aug 6 2019

COC023-055-070215-
/O.CON.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
625 PM MDT Tue Aug 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...

At 623 PM MDT, Doppler radar indicated heavy rain has ended across 
the warned area. However, flash flooding due to early heavy rainfall 
will continue into the evening. Over one inch of rain has already 
fallen over portions of the Middle Creek Drainage. 

Some locations that will experience flooding include...
Southwestern Spring Burn Scar north of Highway 160, northwestern
Spring Burn Scar south of Highway 160 in Huerfano county, northern
Spring Burn Scar south of Highway 160 in Costilla county and La Veta
Pass.

This includes the following areas, South Abeyta Creek near County
Road 443 and South Abeyta Creek near County Road 442.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
      3760 10523 3763 10520

$$

ep
916 
WGUS75 KPUB 070206
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
806 PM MDT Tue Aug 6 2019

COC023-055-070215-
/O.EXP.KPUB.FF.W.0041.000000T0000Z-190807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
806 PM MDT Tue Aug 6 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES WILL EXPIRE AT 815 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3758 10508 3754 10514 3756 10518 3758 10521
      3760 10523 3763 10520

$$

MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:26 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 6, 3:26 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
326 PM MDT Tue Aug 6 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM MDT Tue Aug 6 2019

Convection appears a little healthier today than yesterday, though
its been difficult to pick out any discernible waves embedded within
the upper ridge that may be enhancing thunderstorm initiation. GFS
resolves another impulse moving through northern CO this evening
which may help kick off thunderstorms across east central CO later
this evening.  Overall, conditions today look similar to yesterday
with dew points in the 50s across the majority of the eastern plains
and 30s and 40s across the mountains.  Mixed layer CAPEs will run
around 500-1200 J/kg (or a little better) with highest values across
the eastern plains.  Again weak shears will limit severe potential
and main threat will be for locally heavy rainfall, lightning, and
localized erratic gusty thunderstorm outflow winds.  Some small hail
(less than 1/2 inch in diameter) may accompany the isolated stronger
storms this afternoon and evening.  Of course, burn scars will
continue to be vulnerable to flash flooding should an isolated
stronger storm impact these areas.

High res models linger convection across the mountains and southern
plains into the overnight hours though coverage decreases after
midnight.  A weak front eases southward across the plains on
Wednesday and is progged to stall near or a little south of the
Palmer Divide region during the late afternoon.  Dew points mix out
into the mid 40s to lower 50s across the plains which keeps CAPE on
the modest side and shears relatively weak as upper ridge axis
shifts eastward.  However precipitable water values increase as
monsoon plume shifts eastward, so while threat for severe will
remain low, threat for locally heavy rainfall will increase.
Difficult to find a focus mechanism to suggest burn scars would be
more vulnerable than any other day.  If the front slips in farther
south and we could get some upslope into the southeast mountains,
this would raise some flags that a flash flood watch would be needed
for the burn scars.  But for now confidence is too low to go with
one. Later shifts may get some better clues as high res models
resolve these details better. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 326 PM MDT Tue Aug 6 2019

Wednesday night-Friday night...The 12Z runs of the GFS and EC models
remain in decent agreement of a keeping the area wet through this
period as embedded "monsoonal moisture" and disturbances move across
the region within weak west to southwest flow aloft, where as 12Z
NAM is an outlier, as it is shifting the best lift and moisture
north of the area, especially in the Thursday timeframe. With that
said, have stayed with the wetter global model solutions which
increase PWATS to between 1 and 1.5 inches across the region in the
Thursday to Friday timeframe. This abundant moisture, along with
the passing embedded disturbances and strong solar heating will
allow for widespread showers and storms to develop across the higher
terrain through the late mornings and afternoons, with storms
expected to spread east across the high valleys and across the
eastern Plains through the afternoon and evening hours. Weak
westerly steering flow aloft will allow for locally heavy rainfall
and the potential for flash flooding, especially for the newer burn
areas of the Spring, Junkins and Hayden Pass scars, and may need a
hoist flash flood watches in the Thursday and Friday timeframe, if
models remain true. With the better chances and coverage of storms,
highs through this period look to be at to slightly below seasonal
levels.

Saturday-Sunday...Upper level high pressure is progged to slowly
retrograde west through the weekend, with drier air within the more
westerly flow aloft expected to slowly decrease the coverage of
afternoon and evening storms through the weekend. Best storm
coverage over the weekend will be over and near the higher terrain,
with the continued weak steering flow leading to locally heavy
rainfall and the potential for flash flooding through the weekend.
Temperatures look to be around seasonal levels through the weekend.

Monday-Tuesday...A weak upper disturbance looks to move across the
Northern Rockies into the Northern Plains on Monday, which will
send a cold front south across the eastern Plains. Increased low
level moisture along and behind this front looks to bring another
uptick in showers and thunderstorms across eastern Colorado on
Monday and Tuesday, while there still looks to be a slow decrease
in storm activity across western Colorado, as drier air continues
to move into the region from the west.

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 326 PM MDT Tue Aug 6 2019

Predominantly VFR conditions expected at the TAF sites with
afternoon and evening showers and thunderstorms possible today and
again on Wednesday.  The stronger storms could bring VFR to brief
MVFR cigs/vis with TSRA, however storms look pretty hit or miss and
main threat will be erratic thunderstorm outflow winds. Will
maintain a tempo group in the TAFs through early evening to account
for the potential for gusty shifting winds.  Thunderstorms should
simmer down for the TAF sites by 06z with clearing skies overnight.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Aug 6, 11:24 AM MDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Tue Aug 6 2019

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Tue Aug 6 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
by early afternoon, with isolated to scattered storm coverage
expanding across the high valleys and plains during the afternoon
and early evening. Storms today have the potential to produce winds
gusting to 50 mph, locally heavy rainfall, and frequent lightning.
Some brief small hail under 1/2 inch in diameter will be possible
with the stronger storms. Given the isolated heavy rain
potential, storms could cause flash flooding over the Spring,
Junkins, and Hayden Pass Burn Scars.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect widespread showers and thunderstorms Wednesday through
Friday across much of southern Colorado. Initial development will
be over the mountains, before spreading east across the Plains
during the late afternoon and evening hours. The main threats will
be locally heavy rainfall, small hail, lightning and gusty winds.
Flash flooding will be possible on area burn scars.

More scattered activity is forecast over the weekend, mainly over
the mountains. Lightning and gusty outflow winds will be the
primary threats.

A return to widespread showers and thunderstorms is expected early
next week. Locally heavy rainfall will once again lead to an
elevated flash flood risk on area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

31/23

In the hours before

Special weather statement, Aug 6, 3:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
359 PM MDT Tue Aug 6 2019

COZ085-062245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
359 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
445 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 18 miles east of Colorado Springs, moving east at
20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Schriever AFB, Truckton and Ellicott.

LAT...LON 3868 10462 3886 10453 3880 10407 3854 10417
TIME...MOT...LOC 2159Z 287DEG 16KT 3876 10448

ep
Special weather statement, Aug 6, 4:22 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Tue Aug 6 2019

COZ067-068-062300-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
422 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MINERAL COUNTY UNTIL 500
PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wolf Creek Pass, or 37 miles north of Dulce. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wolf Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3763 10673 3740 10672 3739 10701 3759 10705
TIME...MOT...LOC 2221Z 257DEG 4KT 3748 10695

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:02 PM MDTSpecial Weather StatementPUBCostilla28 min
Aug 5, 6:15 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano98 min
Aug 6, 3:59 PM MDTSpecial Weather StatementPUBEl Paso46 min
Aug 6, 4:17 PM MDTAreal Flood AdvisoryPUBHuerfano118 min
Aug 6, 4:22 PM MDTSpecial Weather StatementPUBMineral38 min
Aug 6, 5:03 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 6, 5:06 PM MDTSevere Thunderstorm WarningPUBKiowa28 min
Aug 6, 5:33 PM MDTFlash Flood WarningPUBHuerfano3 hr
Aug 6, 5:38 PM MDTSpecial Weather StatementPUBKiowa52 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.